Meds and you

28 September 2009

Kids often react badly to meds

Statistics show that every year millions of children suffer bad reactions to medication, and the problem is worryingly common as research from the US confirms.

0

Every year millions of children suffer bad reactions to medications – and the stats are worryingly common as research from the US confirms.

Children younger than age five are most commonly affected. Penicillin and other prescription antibiotics are among drugs causing the most problems, including rashes, stomach aches and diarrhoea.

Parents should pay close attention when their children are started on medicines since "first-time medication exposures may reveal an allergic reaction," said lead author Dr Florence Bourgeois, a paediatrician with Children's Hospital in Boston.

Doctors also should tell parents about possible symptoms for a new medication, she said. The study appears in Paediatrics.

It's based on national statistics on patients' visits to clinics and emergency rooms between 1995 and 2005. The number of children treated for bad drug reactions each year was mostly stable during that time, averaging 585 922.

Bourgeois said there were no deaths resulting from bad reactions to drugs in the data she studied, but 5% of children were sick enough to require hospitalisation.

How the study was done
The study involved reactions to prescribed drugs, including accidental overdoses. They were used for a range of ailments including ear infections, strep throat, depression and cancer.

Among teens, commonly used medicines linked with troublesome side effects included birth control pills. Bad reactions to these pills included menstrual problems, nausea and vomiting.

Children younger than five accounted for 43% of visits to clinics and emergency rooms; followed by teens aged 15 to 18, who made up about 23% of the visits.

Similar numbers of hospitalised children - about 540 000 yearly- also have bad reactions to drugs, including side effects, medicine mix-ups and accidental overdoses, recent government research suggests.

The new report indicates children at home are just as vulnerable.

Doctors must be ‘clear about doses’
Michael Cohen, president of the Institute for Safe Medication Practices, said a common problem involves giving young children liquid medicine. Doses can come in drops, teaspoons or millilitres, and parents may mistakenly think those amounts are interchangeable.

Cohen said doctors should be clear about doses and parents should be sure before leaving the pharmacy that they understand exactly how to give liquid medicine.

The study was funded by the National Library of Medicine and the National Institute of Child Health and Human Development. – (AP, September 2009)

Read more:
Teens sharing prescription meds
Dangerous pain meds popular in SA

 

Read Health24’s Comments Policy

Comment on this story
0 comments
Comments have been closed for this article.